Time-dependent drug-drug interaction alerts in care provider order entry: software may inhibit medication error reductions
American Medical Informatics Association. Journal , Volume 16 - Issue 6 p. 864- 868
Time-dependent drug-drug interactions (TDDIs) are drug combinations that result in a decreased drug effect due to coadministration of a second drug. Such interactions can be prevented by separately administering the drugs. This study attempted to reduce drug administration errors due to overridden TDDIs in a care provider order entry (CPOE) system. In four periods divided over two studies, logged TDDIs were investigated by reviewing the time intervals prescribed in the CPOE and recorded on the patient chart. The first study showed significant drug administration error reduction from 56.4 to 36.2% (p<0.05), whereas the second study was not successful (46.7 and 45.2%; p>0.05). Despite interventions, drug administration errors still occurred in more than one third of cases and prescribing errors in 79-87%. Probably the low alert specificity, the unclear alert information content, and the inability of the software to support safe and efficient TDDI alert handling all diminished correct prescribing, and consequently, insufficiently reduced drug administration errors.
|*Drug Therapy, Combination/adverse effects/methods, *Drug Therapy, Computer-Assisted, *Inservice Training, *Medical Order Entry Systems, *Medication Systems, Hospital, Drug Interactions, Humans, Medication Errors/prevention & control/statistics & numerical data, Netherlands, Nurse's Practice Patterns, Organizational Case Studies, Physician's Practice Patterns, Time Factors|
|American Medical Informatics Association. Journal|
|Organisation||Erasmus School of Health Policy & Management (ESHPM)|
van der Sijs, I.H, Lammers, L.A, van den Tweel, A, Aarts, J.E.C.M, Berg, M, Vulto, A.G, & van Gelder, T. (2009). Time-dependent drug-drug interaction alerts in care provider order entry: software may inhibit medication error reductions. American Medical Informatics Association. Journal, 16(6), 864–868. doi:10.1197/jamia.M2810